MAUDE Adverse Event Report: ETHICON INC. ULTRAPRO* PART. ABSORB. MESH; MESH, SURGICAL, POLYMERIC

ETHICON INC. ULTRAPRO* PART. ABSORB. MESH; MESH, SURGICAL, POLYMERIC
Catalog Number UMR3
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Unspecified Infection (1930); Seroma (2069); Fluid Discharge (2686); Not Applicable (3189); No Code Available (3191)
Date of Event 12/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.If in your possession, may we have a copy of your operative report? does ethicon have your permission to contact your surgeon, in the event ethicon would like to contact your surgeon for more clinical information to be used for a product quality complaint investigation? additional information was requested and the following was obtained: please elaborate on your experience, as you reported you experienced an ¿adverse event¿ but what exactly occurred? on (b)(6) 2017 i went to hospital to have a hernia repair and i received a hernia mesh.My experience with this mesh i was seen on (b)(6) 2017 in the emergency room for brown leakage that was coming from the surgery site.On that day the doctors did not take a swab or test to see if i had a infection the doctor that seen me called down the surgical doctor that then looked at my surgery site and was told that it was old blood to follow up with my doctor who performed the surgery and was given a belt to hold up my stomach up and gauze pads for the leakage and told to follow up with doctor.And on that day i still had leakage with a foul odor that smelled like feces he did not once take a swab or test to still see if i have an infection.So i left the office and called the office to get a second opinion and the schedule my a couple of days later.I then seen the same doctor that was called down when i was in the emergency room.When did the ¿adverse event begin in relationship to the device implant date of (b)(6) 2017? - the adverse event started almost 3 weeks after my surgery on (b)(6) 2017.Have you followed up with your doctor or surgeon? if yes did you receive any medical or surgical intervention for the ¿adverse event¿ you experienced? yes, i followed up with dr and he did a culture test with a swab and sent it off for test results in the mean time he gave me another belt to hold my stomach in place and gauze for the leakage that was still coming out and i was told by dr to change the gauze pads as needed until the results come back.So a couple days pass waiting on the results and when they came back i was told that i have a staph infection i was on a couple of antibiotics the reason being because i had to be put on different strength to clear the infection i was on those medications for about 4 weeks and the medication still didn't clear up the infection.Does the device remain implanted? - no, the device was removed on (b)(6) 2018 by dr and my belly button was removed and fat from my stomach was removed because it was so infected that he could not save it and now my stomach is deformed.What was the name of the procedure you had done? the first one was umbilical hernia repair.The second was removal of infected periumbilical mesh with closure of the fascia with #2 nylon.
 
Event or Problem Description
It was reported by the patient that they underwent umbilical hernia repair procedure on (b)(6) 2017 and mesh was implanted.On (b)(6) 2017, the patient was seen in the emergency room for brown leakage that was coming from the surgery site.The patient reported that a swab or test was not taken to see if the patient had an infection.The patient reported they were told that it was old blood and the patient was given a belt to hold up the stomach and gauze pads for leakage and told to follow up with surgeon.The patient followed up with dr and the patient reported they still had leakage with a foul odor that smelled like feces and swab or test for infection was not performed.The patient got a second opinion a couple of days later.The doctor performed a culture test with swab and provided another belt in meantime to hold stomach in place and gauze for the leakage that was still coming out.The patient was told to change the gauze pads as needed until the results were back.A couple of days passed and the patient was told they had a staph infection.The patient reported they were on a couple of antibiotics for about 4 weeks because they had to be put on different strength to clear the infection.The patient reported the medication did not clear up the infection.The patient underwent removal of infected periumbilical mesh with closure of the fascia on (b)(6) 2018.During the procedure, the patient¿s belly button was removed.The patient reported that fat from the stomach was removed because it was so infected and the doctor could not save it.The patient reported that now the stomach is deformed.Additional information has been requested.
 
Additional Manufacturer Narrative
Patient codes: (b)(4).Additional information was requested, and the following was obtained: medical records summary: date of procedure: (b)(4) 2017 pre-operative diagnosis: paraumbilical hernia procedure: umbilical hernia repair implant/type: (b)(4), lot# lb8ccdb0 a 1 inch supraumbilical incision was made and the umbilicus dissected free from a prior mesh repair.There was a 2x2 cm defect with incarcerated omentum to the right inferior aspect of this mesh.The omentum was adhered to the abdominal wall and this was freed up to allow closure.The fascia was dissected out as flaps to place an onlay mesh with adequate overlap.-- (b)(4) 2017 ¿er visit - post-op day 21 from umbilical hernia presents with wound dehiscence and serosanguineous fluid leakage.No specific pain.Has always had a lump after the surgery and is still present.Findings: postoperative seroma, wound dehiscence, external operation.Healing umbilical surgery incision with drainage of serosanguineous fluid without pustular discharge or erythema.Non-distended.The patient will follow up with primary physician.Discharged in stable condition.(b)(4) 2017- surgical consult hpi- the patient found to have tea colored stroma which is leaking from her wound.Over 200cc of fluid was expressed.Recommend the patient wear an abdominal binder and change abd pad over the area.--- date of procedure: (b)(4) 2018 pre-op dx: infected periumbilical mesh procedure: removal of infected mesh with closure of fascia with #2 nylon.The patient has foul-smelling fluid coming from the opening in the umbilicus consisted with infected mesh.The fluid has a fecal odor to it.The patient failed an attempt at controlling this infection with medical treatment of oral antibiotics.Dissecting on the fascia the fascia was divided in order to make a small opening as possible.Incorporate infected mesh.The specimen was removed.Cultures will be taken of piece of mesh.There are a few strands of mesh which were well incorporated in the fascia.Clinically these did not appear to be infected.Is being minute much of this was removed as possible to clean out all of it was removed.The fascial defect from the removing mesh was closed.The patient had infected skin and a circumsion made to remove it.This left a skin defect.Wound class: d-dirty, infected.

Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7968264
Report Number2210968-2018-76539
Device Sequence Number11134932
Product Code FTL
UDI-Device Identifier10705031132498
UDI-Public10705031132498
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K033337
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Catalogue NumberUMR3
Device Lot NumberLB8CCDB0
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/20/2018
Supplement Date Received by Manufacturer11/02/2018
Initial Report FDA Received Date10/16/2018
Supplement Report FDA Received Date11/16/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR